West Virginia, 2011

Flash Flooding and Hail in West Virginia, May 12, 2011

May 12, 2011 · NWS RLX · 9 events in 7 counties and zones

Predawn convection was in northern and eastern Ohio, along a slowly moving warm front. The convection dropped southeast around the eastern side of the mid level ridge.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Predawn convection was in northern and eastern Ohio, along a slowly moving warm front. The convection dropped southeast around the eastern side of the mid level ridge. Storms pulsed stronger, causing some large hail.

A narrow ribbon of repetitive showers and thunderstorms occurred in southern Tyler County, along the county line of Lewis and Braxton Counties, into northern Webster County. Rain of 1.5 to 2 inches in less than 2 hours caused minor flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 12, 1:09 AM EST, 7 hours 6 minutes earlier.

Area forecast discussion, May 12, 1:09 AM EST, 7 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
209 AM EDT THU MAY 12 2011

.SYNOPSIS...
AN OSCILLATING QUASI STATIONARY FRONT REMAINS IN THE AREA THROUGH
FRIDAY WITH ROUNDS OF SHOWERS AND THUNDERSTORMS ON TAP. BROAD LOW
PRESSURE MOVES IN THIS WEEKEND...WITH EFFECTS INTO NEXT WEEK.

&&

.NEAR TERM /THROUGH TODAY/...
FRONTAL BOUNDARY REMAINS ACROSS THE AREA...WITH SOME CONVECTION
DEVELOPING JUST NORTH OF THE AREA OVERNIGHT. WEAKER CONVECTION
COULD BRUSH OUR EXTREME NORTHERN SECTIONS BUT CHANCES ARE LOW.
DELAYED THE ONSET OF LOW POPS MORE TOWARD 10Z ENTERING OUR CWA
MAINLY ACROSS THE NORTHERN AND CENTRAL SECTIONS AROUND 11Z.

BY THIS AFTERNOON...CONSENSUS AMONG MODELS SUGGEST CONVECTION
DEVELOPING MAINLY ACROSS THE NORTHERN SECTIONS INTO THE NORTH AND
CENTRAL MOUNTAINS FROM 19-23Z. MODELS SHOW AN UPPER LEVEL RIDGE
DRIFTING EAST THRU TONIGHT. MODEL SOUNDINGS SHOW SFC CAPE
EXCEEDING 2000 J/KG BY 21Z. HOWEVER...DO NOT SEE A STRONG TRIGGER
MECHANISM TO START UP CONVECTION. DRY AIR IN THE MID LEVELS WILL
REMAIN IN PLACE THROUGH TONIGHT. WITH EQUILIBRIUM LEVEL NEAR 40KFT...IF
STORMS DEVELOP...THEY WILL BE TALL. THEREFORE...INCREASED POPS TO
LIKELY MAINLY NORTHERN SECTIONS.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
UNSETTLED WEATHER CONTINUES...UPPER RIDGE OVER THE REGION THURSDAY
NIGHT...VERY GRADUALLY GIVES WAY TO EFFECTS OF BROAD UPPER TROUGH
WHICH COMES IN SEVERAL WAVES.

DESPITE UPPER RIDGE...AND LACK OF SURFACE TRIGGER...MODELS AGREE
THAT A FAIRLY SOLID VORTICITY LOBE WILL PASS THROUGH THE RIDGE
THURSDAY NIGHT INTO FRIDAY...ALONG WITH UPPER LEVEL DIVERGENCE. HAVE
KEPT CHANCE POPS AROUND THURSDAY NIGHT AND RAMPED UP INTO
FRIDAY...WITH INSTABILITY OF DIURNAL HEATING COMBINING WITH THE
ABOVE FEATURES TO PRODUCE MORE SHOWERS AND THUNDERSTORMS.
MEANWHILE...CENTRAL PLAINS CUTOFF UPPER LOW /VERTICALLY STACKED WITH
BROAD SURFACE LOW/ OPENS UP AND SHIFTS OUR WAY SATURDAY AND SATURDAY
NIGHT...AS NEW TROUGH DIGS IN BEHIND IT INTO NEW CUTOFF LOW THAT
WILL IMPACT US DURING THE EXTENDED. DURING THIS
INTERPLAY...REPEATING EMBEDDED WAVES SLOWLY PASSING THROUGH THE
UPPER FLOW WILL KEEP THUNDERSTORM POSSIBILITIES FRIDAY NIGHT THROUGH
SATURDAY...WITH BEST CHANCE SATURDAY AFTERNOON WITH AID OF DIURNAL
HEATING.

UNSETTLED PATTERN YES...BUT NOT SEEING MUCH OPPORTUNITY FOR SEVERE
CONVECTION WITH FAIRLY NARROW CAPES AND WEAK FLOW. HOWEVER...THAT
WEAK FLOW AND APPROX 1.3 TO 1.5 INCHES OF PW THROUGH THE
PERIOD...COULD ONCE AGAIN LEAD INTO WATER ISSUES...ESPECIALLY FOR
AREAS THAT HAVE RECEIVED A LOT OF RECENT RAINFALL. WILL CONTINUE TO
HIGHLIGHT IN HWO AND RWS.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
STILL UNSETTLED PATTERN...YET GETTING ON THE COOLER SIDE OF
UNSETTLED. CUTOFF UPPER LEVEL LOW...OR AT LEAST BROAD UPPER LEVEL
TROUGH...WILL STAGNATE OVER OUR AREA. LOOSELY DEFINED SURFACE FRONT
WILL OOZE THROUGH SOMETIME AROUND SUNDAY OR SUNDAY NIGHT...AND
FRONTAL ZONE WILL THEN SITUATE OVER THE COAST INTO EARLY NEXT
WEEK...RESULTING IN COOLER TEMPERATURES AND MORE STABILITY. PREFER
ECMWF IN HOW IT PERSISTS CUT OFF UPPER LEVEL LOW IN OUR VICINITY
WELL INTO NEXT WEEK...AS OFTEN HAPPENS THIS TIME OF YEAR. THIS WILL
KEEP AT LEAST SHOWERS IN THE FORECAST THROUGH THE PERIOD BECAUSE OF
MOISTURE AND COLD CORE ALOFT.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
RIVER VALLEY MVFR FOG DEVELOPING EARLY OVERNIGHT UNDER ABUNDANT
LOW LEVEL MOISTURE...BECOMING TEMPORARILY IFR BEFORE UPPER CLOUDS MOVE IN
FROM THE WEST.

FOG LIFTS BY 14Z FOR VFR CONDITIONS. BETTER CHANCE OF AFTERNOON
SHRA/TSRA TOMORROW AFTERNOON...MAINLY ACROSS NORTHERN SITES. LIGHT
AND VARIABLE WINDS OVERNIGHT WILL BECOME WESTERLY ON THURSDAY.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z FRIDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: TIMING AND LOCATION OF SHOWERS AND
THUNDERSTORMS COULD VARY...ESPECIALLY OVER SOUTHERN WEST VIRGINIA
AND SOUTHWEST VIRGINIA. FOG COULD BE MORE INTENSE AND WIDESPREAD
THAN FORECAST.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                              THU 05/12/11
UTC 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
EDT 1HRLY       02   03   04   05   06   07   08   09   10   11   12   13
CRW CONSISTENCY  M    M    L    L    L    L    M    M    H    H    H    H
HTS CONSISTENCY  M    M    L    L    L    L    M    M    H    H    H    H
BKW CONSISTENCY  M    M    L    L    L    L    L    L    L    L    H    H
EKN CONSISTENCY  H    M    M    L    M    H    H    M    H    H    H    H
PKB CONSISTENCY  H    M    M    M    M    M    M    L    L    L    H    H
CKB CONSISTENCY  H    M    M    M    M    M    M    H    H    H    H    H

AFTER 06Z FRIDAY...
IFR CONDITIONS EXPECTED UNDER SHOWERS AND STORMS THIS WEEKEND.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...MDP/TAX
NEAR TERM...ARJ
SHORT TERM...MDP
LONG TERM...MDP
AVIATION...ARJ
Hazardous weather outlook, May 12, 3:02 AM EST, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
402 AM EDT THU MAY 12 2011

OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>040-046-047-130815-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-VINTON-MEIGS-GALLIA-LAWRENCE-
WAYNE-CABELL-MASON-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-
WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-
LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-
WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
402 AM EDT THU MAY 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA...SOUTHERN WEST VIRGINIA AND
WESTERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-105-VAZ003-004-130815-
GREENUP-CARTER-BOYD-LAWRENCE-DICKENSON-BUCHANAN-
402 AM EDT THU MAY 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY AND
SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 12, 7:31 AM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
831 AM EDT THU MAY 12 2011

WVZ028-038-121300-
BRAXTON WV-WEBSTER WV-
831 AM EDT THU MAY 12 2011

...A STRONG THUNDERSTORM WILL AFFECT EASTERN BRAXTON AND WEBSTER
COUNTIES...

AT 826 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF
SUTTON...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR CENTRALIA AROUND 850 AM AND DIANA AROUND 900
AM.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-79 BETWEEN MILE MARKERS
59 AND 73.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3857 8023 3837 8046 3869 8081 3880 8070

TAX

The radar

The Charleston,WV radar (KRLX), 106 km away, was scanning. The volume nearest the first event began at 13:13 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 flash flood. Local standard time, as filed.

Hail, Braxton

When
May 12, 8:15 AM EST
Where
Braxton County, Centralia
Measured
0.88 in hail
Reported by
Public
Coordinates
38.620, -80.570

Flash Flood, Tyler

When
May 12, 10:10 AM EST to 11:10 AM EST
Where
Tyler County, 3 mi SSW of Little to 3 mi SSW of Middlebourne
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.430, -81.022

Streams such as Steward Fork and Little Sancho Creek flooded roads.

Hail, Gilmer

When
May 12, 10:35 AM EST
Where
Gilmer County, Linn
Measured
0.88 in hail
Reported by
Public
Coordinates
39.020, -80.720

Hail, Webster

When
May 12, 10:50 AM EST
Where
Webster County, 2.79 mi E of Diana
Measured
0.88 in hail
Reported by
Post Office
Coordinates
38.569, -80.398

The hail fell in the area known as Jumbo.

Flash Flood, Lewis

When
May 12, 11:50 AM EST to 1:15 PM EST
Where
Lewis County, Pickle Street to Aspinall
Cause
Heavy Rain
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
39.020, -80.680

Streams such as Indian Fork, Goosepen Run, Sand Fork, and Right Fork flooded roads, including County Routes 17 and 21.

Hail, Calhoun

When
May 12, 12:00 PM EST
Where
Calhoun County, Mt Zion
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.870, -81.120

Hail, Calhoun

When
May 12, 12:30 PM EST
Where
Calhoun County, 1.11 mi N of Walnut
Measured
1.5 in hail
Reported by
Public
Coordinates
38.696, -81.053

The hail fell at the Alderwood Campground.

Hail, Nicholas

When
May 12, 12:55 PM EST
Where
Nicholas County, 0.54 mi NW of Bays
Measured
1.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
38.525, -80.728

Flash Flood, Webster

When
May 12, 1:30 PM EST to 2:30 PM EST
Where
Webster County, Diana to Replete
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
38.570, -80.450

Several small streams overflowed onto roads. One example, was Grassy Run flooding County Route 22.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2011Every state in 2011This day in weather historyWarnings in West Virginia, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 301389, 301396, 301385, 301390, 301411, 301391, 301394, 301388, 301446.